Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


MAC diagnosis but nothing found in culture
Mar 21, 2012

I was treated for MAC for year and a half and then stopped , remained on HAART , took a treatment break for 5 months and developed severe pains , swelling and necrosis of lymphs on biopsy . But while they tried to culture for mc they unable to culture anything - they took quite a few biopsies they said , but no success. i was prescribed treatment for MAC for another two years. My cd4 is 125 - 140 mainly. I had had a treatment break prior to this for a year and a half and became very ill , diagnosed with MAC . Prior to that I had Hep B vaccinations I was reluctant to have , and did not think I was at risk for , and felt very unwell after each round . My cd4 dropped considerably I noticed and did not regain previous base line of about 400. They dropped to 150 and less and did not recover after vaccinations until I began HAART. What else might be causing necrosis other than MAC. I thought it was very odd labs could not culture it on second round when I had already had it - would it not have been easier to find second time around. I am reluctant to take 4 antibiotics at 500mg for Clarith, as they played havoc with my gut and i foudn my eyesight was also affected - I also lost all of my hair each time I resumed HAART. I was told I was having an adverse reaction to a drug both times but on second occasion consultant would not change the drug although team searched for an alternative. I was distressed by this as I do not know how long I can tolerate the discomfort knowing also that I am having adverse reaction to one HAART drug. They have prescribed another drug to deal with this reaction rather than change the culprit.

Response from Dr. Henry

Necrotic nodes can be difficult to culture organismas out of and are a real challenge as your situation demonstrates. MAC can certainly cause that-if you had culture demonstrated MAC previously then relapse is a major concern so often patients wind up being treated with the complex MAC regimens even in the absence of recovery of MAC from culture (can be very slow growing). Your situation is needed complex and frustrating and one for which there are often few easy answers or treatment so I will have to defer to your HIV specialists who best know the details of your treatment/clinical history and current status. Starting and stopping HIV treatment is not generally recommended since clinical problems can flare up and immune reconstitution syndrome can be seen when restarting treatment (and can contribute to large necrotic lympph nodes). KH



Previous
Treatment Side Affects
Next
Mycobacterium Aviam

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement